South Carolina, 2007Hail and Damaging Winds in South Carolina, August 23, 2007
August 23, 2007 · NWS CHS · 3 events in 3 counties and zones
This Severe weather event was two fold, with a early morning event and an afternoon event. A frontal boundary pushed southward through the region in the early morning hours resulting in scattered thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This Severe weather event was two fold, with a early morning event and an afternoon event. A frontal boundary pushed southward through the region in the early morning hours resulting in scattered thunderstorms across the region. In the afternoon, numerous residual boundaries from overnight convection in combination with the seabreeze and adequate instability resulted in another round of thunderstorms developing across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 23, 2:44 AM EST, 2 minutes earlier.
Area forecast discussion, Aug 23, 2:44 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
344 AM EDT THU AUG 23 2007
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN IN PLACE THROUGH THE WEEKEND. A COLD
FRONT WILL APPROACH THE AREA EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CLUSTER OF STRONG THUNDERSTORMS CONTINUES TO TREK SOUTHWARD ACROSS
OUR NRN SC ZONES THIS MORNING. MORE ISOLATED STORMS CONTINUE
DEVELOPING ACROSS INTERIOR GEORGIA. BOTH OF THESE AREAS OF SHOWERS
AND STORMS ARE DUE TO A WEAKNESS IN THE UPPER RIDGE CURRENTLY
RESIDING ABOVE A THETA-E RIDGE WITH MOIST ONSHORE CONVERGENT FLOW.
BOTH THE RUC AND THE NAM-12 EARLIER SHOWED AN AREA OF CONVECTION
PUSHING ACROSS THE AREA OVERNIGHT AND THIS SEEMS TO BE
MATERIALIZING. MORE STORMS REMAIN N OF THE AREA ACROSS NE
SC...SLOWLY PUSHING S. 00Z KCHS SOUNDING SHOWED -6.5C 500 MB TEMP
AND A 700-500 MB LAPSE RATE OF 6.1 C/KM. MORE CONVECTION WILL
LIKELY FIRE ALONG EXTENSIVE BOUNDARIES...BE THEY ACTIVE OR
REMNANT. WILL CARRY CHANCE POPS MOST AREAS THROUGH 12Z.
A LULL IS EXPECTED DURING THE MID TO LATE MORNING BUT ANOTHER
ROUND OF SCATTERED CONVECTION IS EXPECTED THIS AFTERNOON. WEAK
UPPER LOW WILL CONTINUE TO MEANDER OVER THE AREA...WHILE LOW-
LEVELS STAY MOIST WITH ONSHORE FLOW...ROBUST SEABREEZE DEVELOPS IN
EARLY AFTERNOON...AND MOISTURE CONVERGENCE INCREASES AROUND 850
MB. EXPECT TODAY/S CONVECTIVE PATTERN TO BE SIMILAR TO WED WITH
SCATTERED CELLS DEVELOPING BY EARLY AFTERNOON...EXPANDING IN
COVERAGE AS OUTFLOW BOUNDARIES AND THE SEABREEZE COME INTO PLAY.
WILL CARRY SOLID CHANCE POPS TODAY MOST AREAS AWAY FROM THE
IMMEDIATE COAST. HEAT INDICES SHOULD NOT BE A PROBLEM TODAY
DESPITE THE DEWPTS REMAINING IN THE 70S. LOWER THICKNESSES SHOULD
YIELD HIGHS SEVERAL DEGREES BELOW YESTERDAY/S READINGS...KEEPING
HEAT INDICES IN THE 100 TO 105 RANGE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
FRIDAY...THE UPPER RIDGE AXIS LOOKS TO SHIFT A TAD E WHILE THE
ATLC SURFACE RIDGE BUILDS W. ANOTHER ACTIVE SEABREEZE IS EXPECTED
WITH 1000-1500 J/KG CAPE DEVELOPING ACROSS THE EASTERN TWO-THIRDS
BY AFTERNOON. ALTHOUGH UPPER LEVELS WILL BE WARMER WITH STRONGER
CAPPING...STILL EXPECT ISOLATED TO SCATTERED SHOWERS AND STORMS TO
DEVELOP. TEMPS TO BE COMPARABLE TO THU WITH HEAT INDICES AGAIN
JUST BELOW ADVISORY CRITERIA.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
INVERTED UPPER TROUGH WITH AMPLE LOW-LEVEL MOISTURE SHOULD YIELD
SLIGHTLY ABOVE-NORMAL POPS THROUGH THE WEEKEND. HEAT INDICES WILL
BE FLIRTING WITH ADVISORY CRITERIA SEVERAL DAYS...MAINLY FAR
INLAND ZONES WHERE HIGHEST TEMPS ARE EXPECTED. COOL FRONT TO
APPROACH FROM THE N LATE IN THE PERIOD...HOWEVER STRONG RIDGING IN
PLACE WILL LIKELY PREVENT IT FROM MAKING IT AS FAR S AS OUR AREA
BEFORE WASHING OUT. CLIMO POPS/TEMPS MON THROUGH WED.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
MUCH OF THE 00Z MODEL GUIDANCE SUGGESTING TODAY WILL BE AN ACTIVE
CONVECTIVE DAY AROUND BOTH OF OUR MAJOR AIRPORTS. MAIN PROBLEM AT
THE CURRENT TIME IS THE SELECTION OF A MOST LIKELY TIME FRAME
WINDOW. STRONG STORMS CONTINUE TO FLIRT WITH THE CHS TERM ALTHOUGH
THE STRONGEST CORES HAVE GONE TO THE W. CONTINUED BUILDING ALONG
AN EXTENSIVE OUTFLOW MAY WELL BRING TSRA THROUGH CHS TERM IN THE
NEXT TWO HOURS. TEMPO/D TSRA THROUGH 09Z. KSAV MAY SEE STORMS
DEVELOPING AROUND 12Z...BUT WE WILL HAVE TO WAIT AND SEE HOW THE
UPSTREAM AND DOWNSTREAM CONVECTION INTERACTS.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL PREVAIL THROUGH
MUCH OF THE EXTENDED PERIOD...OUTSIDE OF AN ISOLD AFTN/EVNG SHOWER
OR TSTM.
&&
.MARINE...
TSTMS JUST INLAND APPEAR TO BE A SIGNIFICANT IMPETUS FOR YANKING
THE BACKDOOR BOUNDARY SOUTHWARD THROUGH THE WATERS THIS MORNING.
BOTH THE NAM AND GFS IN BETTER AGREEMENT ON COASTAL WINDS THIS
MORNING WITH LIGHT S AND SW FLOW CURRENTLY...SHIFTING ONSHORE
QUICKLY TODAY. WE TEND TO LIKE THE SLIGHTLY BETTER SURGES DISPLAYED
BY THE NAM.
SEAS AND SWELL COMPONENT GRADUALLY BUILDING TODAY INTO TONIGHT
BUT THE SEAS LIKELY TO STAY BLO SCA CRITERIA UNLESS MORE SURGING
THAN FORECAST OCCURS. MOST OF THE TRENDS FOR BOTH WINDS AND SEAS
WERE MAINTAINED THIS FORECAST.
RIP CURRENTS...WITH INCREASING AFTN ONSHORE FLOW AND SWELLS ALSO ON
THE INCREASE WITH AN ADDED GROUND SWELL...WE HAVE INDICATED A
MODERATE RISK OF RIP CURRENTS TODAY...ESPECIALLY LATE AFTN OR
EARLY EVENING HOURS WITH THE TIDE HEADED OUT.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
JRL/24
Hazardous weather outlook, Aug 22, 11:55 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1255 AM EDT THU AUG 23 2007
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-230900-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1255 AM EDT THU AUG 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
STRONG THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVERNIGHT. A FEW OF THE STORMS MAY PRODUCE VERY GUSTY
WINDS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND TORRENTIAL
RAINFALL. SOME SMALL HAIL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
THE REGION THURSDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY
EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE...PRODUCING DAMAGING
WIND GUSTS TO AT LEAST 60 MPH.
EXCESSIVE HEAT...FRIDAY THROUGH TUESDAY...THE COMBINATION OF HOT
TEMPERATURES AND MODERATE HUMIDITY MAY PRODUCE HEAT INDEX VALUES
IN THE 105 TO 110 DEGREE RANGE. HEAT ADVISORIES MAY BE REQUIRED.
RIP CURRENTS...AN ENHANCED RISK OF RIP CURRENTS MAY REDEVELOP
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ330-350-352-354-374-230900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1255 AM EDT THU AUG 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 23, 1:05 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
205 AM EDT THU AUG 23 2007
SCZ044-045-230700-
BERKELEY-DORCHESTER-
205 AM EDT THU AUG 23 2007
...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY THROUGH 300 AM EDT...
AT 203 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 MPH.
THIS STORM WAS LOCATED NEAR CHICORA...OR ABOUT 8 MILES NORTHWEST OF
MONCKS CORNER...MOVING SOUTH AT 25 MPH. OTHER STRONG STORMS JUST TO
THE NORTH OF HOLLY HILL WILL MOVE INTO NORTHERN DORCHESTER COUNTY
THROUGH 300 AM.
AREAS IN AND AROUND BONNEAU...BONNEAU BEACH...CROSS...DORCHESTER...
EADYTOWN...GIVHANS...HARLEYVILLE...JEDBURG...KNIGHTSVILLE...MONCKS
CORNER...PINOPOLIS...RIDGEVILLE...SAINT GEORGE AND SAINT STEPHEN WILL
BE IMPACTED THROUGH 300 AM EDT.
FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.
Special weather statement, Aug 23, 1:54 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
254 AM EDT THU AUG 23 2007
SCZ043>045-050-230800-
BERKELEY-CHARLESTON-DORCHESTER-INLAND COLLETON-
254 AM EDT THU AUG 23 2007
...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY...COLLETON COUNTY AND CHARLESTON COUNTY THROUGH 400 AM EDT...
AT 253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY
WINDS OF 35 TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SAINT GEORGE TO 6 MILES NORTHWEST OF GOOSE CREEK...
MOVING SOUTH AT 15 MPH.
AREAS IN AND AROUND ASHTON...CANADYS...COLLEGE PARK...COLLETON...
COTTAGEVILLE...CROSS...DELEMAR CROSSROADS...DORCHESTER...GIVHANS...
HARLEYVILLE...JEDBURG...KNIGHTSVILLE...LADSON...LODGE...PADGETTS...
REEVESVILLE...RIDGEVILLE...ROUND O...RUFFIN...SAINT GEORGE...
SANGAREE...SMOAKS...SUMMERVILLE AND WILLIAMS WILL BE IMPACTED THROUGH
400 AM EDT.
FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.
Thunderstorm Wind, Colleton
- When
- August 23, 2:46 AM EST
- Where
- Colleton County, 0.9 mi NW of Round O
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.940, -80.540
Six trees were reported down in the vicinity of Highway 17.
Hail, Berkeley
- When
- August 23, 3:20 PM EST
- Where
- Berkeley County, St Stephen
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.400, -79.920
Nickle size hail was reported to have fallen for 10 minutes at the Quick Stop on Byrnes Drive.
Thunderstorm Wind, Dorchester
- When
- August 23, 5:05 PM EST
- Where
- Dorchester County, 0.9 mi SW of Knightsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.010, -80.240
The public reported 60 mph wind gusts on Regent Street in Knightsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, August 23 to 27, 20072 deaths · 49 injured · $15 million · EF1 · 136 events
- Damaging Winds in Illinois, August 23, 20071 death · 29 injured · $1.5 million · 87 kt wind · 6 events
- Flash Flood and Flooding in Indiana, August 23 to 25, 20072 deaths · 1 injured · $6.5 million · 70 kt wind · 17 events
- Flash Flooding and Hail in Iowa, August 23 to 24, 2007$5.6 million · 61 kt wind · 35 events
- Hail and Damaging Winds in Georgia, August 23, 20072 injured · $890,000 · 1.75 in hail · 25 events
- Tornado and Damaging Winds in Michigan, August 23, 2007$1.0 million · EF1 · 14 events
- Damaging Winds in South Carolina, August 23, 2007$1.0 million · 60 kt wind · 2 events
- Flooding in Iowa, August 23 to 27, 2007$600,000 · 8 events
- Hail and Damaging Winds in Illinois, August 23, 2007$310,000 · 87 kt wind · 16 events
- Flash Flood and Flooding in Kansas, August 23 to 24, 2007$100,000 · 1.75 in hail · 30 events
- Flash Flood and Hail in Pennsylvania, August 23, 2007$155,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Carolina, August 23, 2007$125,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52527, 52526, 52528.